Oregon, 2003

Heavy Rain in Oregon, December 28 to 29, 2003

December 28 to 29, 2003 · NWS PQR · 5 events in 5 counties and zones

A rapidly developing low pressure system brought heavy rain to the Central Oregon Coast and the Southern Willamette Valley. 27 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A rapidly developing low pressure system brought heavy rain to the Central Oregon Coast and the Southern Willamette Valley. During a 24-hour period, Newport Airport recorded 1.93 inches, Otter Rock 1.81 inches, South Beach 1.50 inches, Dilley 1.04 inches, Corvallis Airport 2.03 inches, Cascadia 1.43 inches, Lebanon 1.51 inches, Creswell 1.25 inches, the Eugene Airport 1.78 inches and Swisshome 1.27 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 28, 8:30 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 28, 8:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST SUN DEC 28 2003

.SYNOPSIS...THE UPPER LOW OVER SOUTHERN BRITISH COLUMBIA WILL
CONTINUE TO MOVE EAST TODAY. A COLD FRONT WILL BE STALLED OVER
NORTHWEST OREGON CONTINUING RAIN AND SNOW. THE SNOW LEVEL WILL REMAIN
NEAR 1000 FEET IN THE FAR NORTH BUT BE 2000 TO 3000 FEET IN THE
SOUTH. A LOW PRESSURE SYSTEM DEVELOPING OVER THE PACIFIC WILL
APPROACH THE SOUTHERN OREGON COAST TODAY AND SPREAD SOME MOISTURE
NORTH...THEN MOVE INLAND ACROSS SOUTHERN OREGON AND NORTHERN
CALIFORNIA TONIGHT. WILL HAVE TO KEEP AN EYE ON THE DEPTH AND
DIRECTION OF THAT LOW AS A LITTLE CHANGE FROM THE MODELS COULD BRING
STRONG WINDS TO THE COASTAL WATERS NEAR FLORENCE AND TO THE CENTRAL
COAST. THIS LOW PRESSURE SYSTEM WILL PULL COLD AIR WEST THROUGH THE
COLUMBIA GORGE TO KEEP SNOW LEVELS LOW IN THE NORTH AS IT SPREADS
MOISTURE NORTH INTO THE FORECAST AREA. AT THE SAME TIME SNOW LEVELS
WILL RISE IN THE SOUTH PROBABLY LIFTING ABOVE THE CASCADE
FOOTHILLS...BUT SNOW WILL KEEP PILING UP IN THE CASCADE PASSES. SNOW
WILL DECREASE MONDAY AFTERNOON AS HIGHER PRESSURE BUILDS INLAND FROM
THE WEST. HIGH PRESSURE WILL BRING A DRY DAY TUESDAY. THE NEXT SYSTEM
WILL REACH THE COAST LATE TUESDAY NIGHT AND WEDNESDAY...THEN STALL
BEFORE MOVING ONSHORE ABOUT THURSDAY. COOL LOW PRESSURE WILL BE OVER
THE PACIFIC NORTHWEST THROUGH NEXT WEEKEND.
&&

.DISCUSSION...
.SHORT TERM...THE UPPER LOW IN SOUTHERN B.C. WILL CONTINUE TO MOVE
EAST TODAY. MODELS AGREE THAT THE LOW TOPPED FRONTAL BAND OVER THE
MIDDLE OF THE FORECAST AREA WILL STALL OVER THE AREA TODAY. EVEN
THOUGH THE 850 MB FLOW DECREASES...VERTICAL MOTIONS REMAIN STRONG
THROUGH THE DAY AND INTO THE EVENING IN OUR OREGON ZONES TO CONTINUE
WINTER STORM WARNINGS AND SNOW ADVISORIES..WILL HOWEVER EXPAND THOSE
INTO MONDAY TO COVER THE COMPLEX WEATHER SYSTEM DEVELOPING FOR
TONIGHT AND MONDAY. A LOW PRESSURE SYSTEM DEVELOPING OFFSHORE WILL
MOVE INTO SOUTHERN OREGON TONIGHT THIS SYSTEM WILL PULL COLD AIR WEST
OUT OF THE COLUMBIA GORGE AND THEN OVERRUN IT WITH MOISTURE FOR LOW
LEVEL SNOW IN THE NORTH WILLAMETTE VALLEY AND COLUMBIA GORGE DOWN TO
ABOUT 500 FEET AND POSSIBLY DIPPING LOWER. AT THE SAME TIME IT WILL
LIFT THE SNOW LEVEL ABOVE THE CENTRAL CASCADES FOOTHILLS DUE TO WARM
AIR ADVECTION THERE...BUT EXPECT SNOW TO KEEP PILING UP IN THE
CASCADES.   THIS LOW PRESSURE AREA ALSO HAS THE POSSIBILITY OF
SPINNING UP DEEPER AND NORTH OF THE MODEL TRACK WHICH COULD ABRUPTLY
INCREASE WINDS TO STRONG OVER THE SOUTH CENTRAL COASTAL WATERS AND
OVER THE SOUTH PART OF THE CENTRAL COAST ZONE AND WILL ADD GALE
WARNING TO ALERT MARINERS THERE. MODELS SHOW DRIER AIR COMING IN FROM
THE NORTH MONDAY AFTERNOON FOR A DECREASING CHANCE OF SHOWERS THEN.
MONDAY NIGHT AND TUESDAY LOOK DRY AND COLD...WITH MOS MINS GOING WELL
DOWN INTO THE 20S IN THE VALLEYS AND TEENS IN THE MOUNTAINS. WILLSON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MADE ONLY MINOR CHANGES. UPPED POPS MID WEEK TO LIKELY
WITH THE NEXT SLOW MOVING SYSTEM. THEN COOL AND SHOWERY WITH FAIRLY
LOW SNOW LEVELS AGAIN IN A SHOWERY ONSHORE FLOW AIR MASS LATE IN THE
WEEK. TOLLESON
&&

.PRELIMINARY POINT POPS
AST +6311  PDX ++911  SLE ++911  EUG +++11

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO NEWPORT.
.OR......GALE WARNING NEWPORT TO FLORENCE
.OR......WINTER STORM WARNING TODAY THROUGH EARLY MONDAY FOR THE
          NORTH AND CENTRAL OREGON CASCADES.
.OR......WINTER STORM WARNING TODAY THROUGH EARLY MONDAY FOR THE
         NORTH CASCADE FOOTHILLS AND TODAY THROUGH EARLY TONIGHT
          FOR THE CENTRAL OREGON CASCADE FOOTHILLS.
.WA/OR...SNOW ADVISORY TODAY AND EARLY TONIGHT FOR THE WILLAPA HILLS.
.WA......SNOW ADVISORY TODAY AND EARLY TONIGHT FOR THE
          SOUTH WASHINGTON CASCADES AND FOOTHILLS.
.OR......SNOW ADVISORY TODAY AND EARLY TONIGHT FOR THE HIGHER
         ELEVATIONS OF THE CENTRAL OREGON COAST RANGE.
.WA/OR...SNOW ADVISORY ABOVE 1000 FEET TODAY AND ABOVE 500 TO 1000
          FEET TONIGHT AND EARLY MONDAY FOR THE PORTLAND AND
         VANCOUVER METRO AREAS...THE WESTERN COLUMBIA GORGE...AND THE
         LOWER COLUMBIA AND I-5 CORRIDOR.
Hazardous weather outlook, Dec 28, 5:35 AM PST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
535 AM PST SUN DEC 28 2003

ORZ010>013-291430-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES AND FOOTHILLS OF
NORTHWEST OREGON.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT THROUGH EARLY TONIGHT. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RESIDUAL SNOW SHOWERS WILL CONTINUE INTO MONDAY. ADDITIONAL SNOW IS
POSSIBLE IN THE CASCADES BEGINNING WEDNESDAY THROUGH THE END OF THE
WEEK. SNOW LEVELS WILL LOWER INTO THE FOOTHILLS DURING LATTER PART OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WAZ019-040-291430-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES AND FOOTHILLS OF
SOUTHWEST WASHINGTON.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. SEE PDXWSWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RESIDUAL SNOW SHOWERS WILL CONTINUE INTO MONDAY. ADDITIONAL SNOW IS
POSSIBLE IN THE CASCADES BEGINNING WEDNESDAY THROUGH THE END OF THE
WEEK. SNOW LEVELS WILL LOWER INTO THE FOOTHILLS DURING LATTER PART OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-WAZ020-291430-
CENTRAL COAST RANGE OF WESTERN OREGON-
COAST RANGE OF NORTHWEST OREGON-WILLAPA HILLS-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND CENTRAL OREGON
COAST RANGE AND THE WILLAPA HILLS OF SOUTHWEST WASHINGTON.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. SEE PDXWSWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW SNOW LEVELS MAY BRING MORE SNOW TO THE WILLAPA HILLS AND THE
NORTH AND CENTRAL OREGON COAST RANGE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-WAZ023-291430-
WESTERN COLUMBIA RIVER GORGE-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLUMBIA RIVER GORGE OF
SOUTHWEST WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. SEE PDXWSWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW SNOW LEVELS ARE EXPECTED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005-006-WAZ022-039-291430-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER VANCOUVER AREA AND
THE LOWER COLUMBIA AND INTERSTATE 5 CORRIDOR OF SOUTHWEST WASHINGTON
AND THE GREATER PORTLAND AREA OF NORTHWEST OREGON.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. THE SNOW LEVEL
WILL BE NEAR 1000 FEET TODAY...POSSIBLY A BIT LOWER TONIGHT. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW SNOW LEVELS ARE EXPECTED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ007-008-291430-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
WILLAMETTE VALLEY OF NORTHWEST OREGON.

.DAY ONE...TODAY

RAIN OR MIXED RAIN AND SNOW IS POSSIBLE LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW SNOW LEVELS ARE EXPECTED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-291430-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH WASHINGTON AND THE
NORTH AND CENTRAL OREGON COAST.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Lincoln

When
December 28, 10:00 AM PST to December 29, 10:00 AM PST
Where
Lincoln County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.646, -123.908 (the zone’s center; the record gives no point)

Heavy Rain, Linn

When
December 28, 10:00 AM PST to December 29, 10:00 AM PST
Where
Linn County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.489, -122.534 (the zone’s center; the record gives no point)

Heavy Rain, Marion

When
December 28, 10:00 AM PST to December 29, 10:00 AM PST
Where
Marion County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.903, -122.585 (the zone’s center; the record gives no point)

Heavy Rain, Benton

When
December 28, 10:00 AM PST to December 29, 10:00 AM PST
Where
Benton County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.492, -123.429 (the zone’s center; the record gives no point)

Heavy Rain, Lane

When
December 28, 10:00 AM PST to December 29, 10:00 AM PST
Where
Lane County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
43.942, -122.876 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331594, 5331595, 5331596, 5332245, 5332246.